Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 88, NWS Fort Worth, TX

June 29, 2004Freestone County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 29, 2004, 5:05 PM CDT for Freestone County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 5:05 PM CDT (22:05 UTC)
Expired
Jun 29, 2004, 8:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Freestone County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 139 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 292207
FFWFTW
TXC161-300100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
505 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FREESTONE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 800 PM CDT

* AT 505 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS
  WITH VERY HEAVY RAIN FROM STREETMAN...TO OAKWOOD SOUTHWEST TO
  GROESBECK AND FRANKLIN...MOVING NORTHEAST AT 20 MPH.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3182 9644 3149 9619 3160 9581 3199 9609

$$
3 follow-up statements
000 
WGUS74 KFWD 292239
FFSFTW
TXC161-289-300015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
540 PM CDT TUE JUN 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR LEON COUNTY UNTIL 715 PM
AND FOR FREESTONE COUNTY UNTIL 8 PM CDT...

AT 540 PM...RADAR SHOWED THAT SHOWERS AND THUNDERSTORMS...WITH 
MODERATE TO HEAVY RAINFALL...EAST OF A MEXIA TO FRANKLIN...WERE 
MOVING NORTHEAST AT 20 MPH. THE RAIN WILL END ACROSS FREESTONE AND 
LEON COUNTIES AFTER 7 PM.  RUNOFF FROM THESE STORMS WILL RESULT
IN FLASH FLOODING.


A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

LAT...LON 3199 9609 3134 9571 3115 9578 3111 9625
          3135 9629 3144 9621 3182 9640

$$
000 
WGUS74 KFWD 292346
FFSFTW
TXC161-289-300115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
645 PM CDT TUE JUN 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR LEON COUNTY UNTIL 715 PM AND 
FOR FREESTONE COUNTY UNTIL 8 PM CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
NUMBEROUS SHOWERS WITH MODERATE TO HEAVY RAINS CONTINUING TO MOVE 
SLOWLY ACROSS FREESTONE AND LEON COUNTIES. THE HEAVIEST RAINS WERE 
LOCATED OVER THAT PART OF LEON AND FREESONE COUNTIES TO THE EAST OF 
A LINE FROM FAIRFIELD TO CENTERVILLE. 

AN ADDITIONAL INCH OF RAIN WILL BE POSSIBLE OVER THE EASTERN PARTS 
OF FREESTONE COUNTY EAST OF FAIRFIELD AND THE NORTHEAST PART OF LEON 
COUNTY NEAR OAKWOOD. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE
THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH
RISING WATER.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3115 9580 3111 9596 3102 9621 3122 9630
          3134 9630 3143 9618 3180 9645 3201 9602
          3179 9605 3156 9579 3130 9571

$$
000 
WGUS74 KFWD 300023
FFSFTW
TXC161-300100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
722 PM CDT TUE JUN 29 2004

...A FLASH FLOOD WARNING FOR FREESTONE COUNTY WILL EXPIRE AT 800 PM 
CDT...

AT 722 PM...WEATHER SERVICE RADAR INDICATED THAT THE STORMS
THAT PROMPTED THE FLASH FLOOD WARNING HAVE MOVED TO EAST OF A 
CAYUGA TO CENTERVILLE LINE. ALTHOUGH THE HEAVY RAIN HAS ENDED
ACROSS FREESTONE COUNTY...RUNOFF FROM THE EARLIER RAIN...MAY STILL 
RESULT IN FLOODING ALONG STREAMS AND CREEKS...AND IN LOW LYING FLOOD 
PRONE AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS 
THE ROADWAY OR PAST POLICE BARRICADES.

LAT...LON 3194 9611 3162 9583 3144 9625 3177 9645

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:35 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 29, 4:35 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
435 PM CDT TUE JUN 29 2004

.DISCUSSION...
THIS IS AN EARLY UPDATE DUE TO THE HEAVY RAIN/FLOODING OCCURRING
ACROSS NORTH TEXAS.  LARGE AREA OF RAIN AND THUNDERSTORMS FROM DFW
AREA SOUTHWARD INTO FAR SOUTH TEXAS.  THIS AREA IS MOVING NORTH AND
WILL PRODUCE WIDESPREAD MVFR CIGS...LOW VSBYS...DUE TO RAIN...
FOG...AND THUNDERSTORMS.  THERE WILL BE PERIODS OF VFR CONDITIONS
...BUT THEY WILL PROBABLY BE SHORT LIVED. JET MAX AT 250 MB MOVING
ACROSS TEXAS TONIGHT...COMBINED WITH STRENGTHENING 850 MB WINDS...
WILL ENHANCE CONVECTION ACROSS NORTH AND SOUTH TEXAS...SO LITTLE
RELIEF FROM THESE CONDITIONS THROUGH THE FORECAST PERIOD.  59

&&

.DISCUSSION...
POPS REMAIN HIGH FOR THE NEXT 24 HOURS. TROPICAL AIR STILL IN PLACE
SO FLOOD WATCH WILL CONTINUE THROUGH WEDNESDAY EVENING. DRIER AIR
WILL MOVE INTO AREA WEDNESDAY EVENING BEHIND STRONG SHORT WAVE AND
POPS WILL DECREASE WEDNESDAY NIGHT AND THURSDAY. THROUGH WEEKEND
RIDGE FORMS TO OUR WEST...BUT FAR ENOUGH WEST THAT GIVEN NORTHWEST
FLOW WE COULD STILL SEE SOME THUNDERSTORMS DUE TO DISTURBANCES IN
THE FLOW. THIS REMAINS A SPRING WEATHER PATTERN...NOT JUNE...SO
TEMPS WILL REMAIN MILD FOR THIS TIME OF YEAR. ALTHOUGH DRIER
CONDITIONS ARE EXPECTED...THE NORTHWEST FLOW WILL ALSO BRING A FRONT
INTO THE AREA THIS WEEKEND AND BRING A CHANCE OF POPS...ALTHOUGH
NOTHING AS WIDESPREAD AS THE LAST FEW DAYS IS EXPECTED.   84
&&

DALLAS-FT. WORTH, TX    70  86  71  88 /  70  70  40  40
WACO, TX                70  87  72  88 /  70  70  40  30
PARIS, TX               69  85  70  86 /  70  70  40  40
DENTON, TX              69  86  70  87 /  70  60  40  40
MCKINNEY, TX            70  86  71  87 /  70  70  40  40
DALLAS, TX              70  86  71  88 /  70  70  40  40
TERRELL, TX             70  87  72  88 /  70  70  40  40
CORSICANA, TX           71  87  72  88 /  80  70  40  30
TEMPLE, TX              71  86  72  88 /  80  70  40  30
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&
Hazardous weather outlook, Jun 29, 2:41 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CDT TUE JUN 29 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
241 PM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 10 PM
WEDNESDAY EVENING.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTH TEXAS
THROUGH TONIGHT...WITH LOCALLY HEAVY RAIN POSSIBLE. WITH WIDESPREAD
SATURATED SOIL CONDITIONS...ANY RAIN THAT FALLS WILL RESULT IN
EXCESSIVE RUNOFF...AND IN AREAS THAT HAVE SEEN RECENT HEAVY RAINS...
SIGNIFICANT FLOODING.  RIVER FLOODING AND OTHER ONGOING HIGH WATER
ISSUES ARE LIKELY TO BE EXACERBATED.

.DAYS TWO THROUGH SEVEN...
THE THREAT OF HEAVY RAINS AND FLOODING WILL CONTINUE INTO WEDNESDAY.
IN ADDITION...RAIN AND THUNDERSTORM CHANCES WILL CONTINUE INTO NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR REPORTS OF HIGH
WATER.

42

In the hours before

Local storm report, Jun 29, 1:37 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
137 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0114 PM     FLASH FLOOD     FORT WORTH               32.75N  97.34W
06/29/2004                  TARRANT             TX   EMERGENCY MNGR

            2 FEET OF WATER ON SIDE OF THE ROAD AT THE INTERSECTION
            OF JACKSBORO HIGHWAY AND BI-WAY. JACKSBORO HIGHWAY
            APPEARS TO BE SHUT DOWN DUE TO HIGH WATER.
Local storm report, Jun 29, 1:38 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
138 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD     FORT WORTH               32.75N  97.34W
06/29/2004                  TARRANT             TX   TRAINED SPOTTER

            HIGH WATER RESCUE ON KENWOOD STREET.
Special weather statement, Jun 29, 2:13 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
213 PM CDT TUE JUN 29 2004

TXZ116-117-292015-
PALO PINTO-PARKER-
213 PM CDT TUE JUN 29 2004

...SIGNIFICANT WEATHER UPDATE...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
INTENSIFYING THUNDERSTORM 10 MILES NORTH OF LIPAN...OR 10 MILES
SOUTH OF MINERAL WELLS...MOVING NORTH AT 20 MPH.

METCALF GAP...MINERAL WELLS...PALO PINTO...SPRINGTOWN...AND
WEATHERFORD ARE IN THE PATH OF THIS STORM.

PEA-SIZED HAIL AND WIND GUSTS FROM 40 TO 50 MPH CAN BE EXPECTED FROM
THIS STORM. THE STRONG WINDS MAY PROVE SUFFICIENT FOR UPROOTING
TREES...DUE TO THE SATURATED SOIL CONDITIONS.

65/DD
Local storm report, Jun 29, 2:45 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
245 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0244 PM     FLASH FLOOD     ARLINGTON                32.69N  97.13W
06/29/2004                  TARRANT             TX   EMERGENCY MNGR

            SIX FLAGS PARK UNDER WATER
Local storm report, Jun 29, 4:23 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
423 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD     10 E TEMPLE              31.10N  97.19W
06/29/2004                  BELL                TX   LAW ENFORCEMENT

            WATER COVERING ROAD AT THE INTERSECTION OF HWYS 53 & 485
            -- RELAYED BY FALLS CO SO

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:48 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jun 29, 12:48 PM CDTFlash Flood WarningFWDCollin, Dallas, Denton3 hr
Jun 29, 1:31 PM CDTFlash Flood WarningFWDBell, Falls, Milam, Robertson3 hr
Jun 29, 2:22 PM CDTFlash Flood WarningFWDHunt4 hr
Jun 29, 4:22 PM CDTFlash Flood WarningFWDLeon3 hr
Jun 29, 4:46 PM CDTFlash Flood WarningFWDEllis3 hr
Jun 29, 6:10 PM CDTFlash Flood WarningFWDDallas, Tarrant4 hr
Jun 29, 6:15 PM CDTFlash Flood WarningFWDJohnson3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.